MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Codes Out-Of-Box Failure (2311); Defective Device (2588); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Please note that the following device code also applies to this complaint: (b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician noticed that the tip of a penumbra coil 400 (pc400) was already exposed upon removal of the introducer sheath from the dispenser hoop.While the pc400 pusher assembly was being advanced, it was observed that the pc400 was already detached inside its introducer sheath.Therefore, the pc400 was not used for the procedure and did not come into contact with the patient.The procedure was completed using new pc400''s and additional coils.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 9.5 and 13.5 cm from the proximal end of the pusher assembly.The pull wire was retracted out of the distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned device revealed that the pet lock was broken on the proximal end of the pusher assembly and the embolization coil was detached from its pusher assembly.This type of damage likely occurred due to improper handling during removal from its packaging hoop.If the pet lock is broken and the pull wire is retracted out of its ddt, by design the embolization coil shall detach from the pusher assembly.Since the coil was detached from the pusher assembly, it was able to advance distally out of the introducer sheath, as reported in the initial complaint.The kinks were likely incidental and may have occurred while packaging the device for return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6468224
Report Number3005168196-2017-00545
Device Sequence Number18973425
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/29/2023
Device Catalogue Number4002C2060
Device Lot NumberF67136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/06/2017
Supplement Report FDA Received Date06/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1